Keeping Children Safe

 

Educational campaigns to keep medicines up and away and out of sight of young children (www.upandaway.org) are widespread. These campaigns, along with packaging changes for some medicines, are making an impact in reducing the number of childhood medicine poisonings. But even today, far too many young children are getting into medicine containers when their parents or caregivers are not looking. US poison control centers receive about 49 calls per hour about medicine poisonings in young children. Every 9 minutes, a young child goes to the emergency department (ED) because they got into a medicine container and took the medicine. Sadly, every hour, a young child is hospitalized because of a medicine poisoning, and every 12 days, a young child dies from the poisoning. So how are young children most often getting into medicines? 

Over the years, we have written articles about keeping medicines up and away and out of the reach and sight of children. However, accidental exposure to medicine still remains the leading cause of poisonings in children. We have also warned about the dangers of medicine patches, particularly fentanyl patches. These patches contain a powerful pain medicine that has resulted in death when children have put them on their skin or ingested them. So, it is Worth repeating some important safety tips for use when anyone in your home uses fentanyl patches.

A mother picked up her child’s EpiPen Jr (epinephrine) autoinjector at a local pharmacy. Her child’s doctor had prescribed the autoinjector to use in an emergency caused by a severe peanut allergy. The mother was confused by the instructions printed on the pharmacy label: “Inject 0.3 mL intramuscularly one time as needed for anaphylaxis.” However, the strength of the EpiPen Jr autoinjector is displayed on the carton as 0.15 mg (Figure 1). The child’s mother was not sure why the pharmacy label said “0.3” while she was holding a carton that stated “0.15.”

In March 2020, the US declared a national state of emergency to control the spread of coronavirus (COVID-19). Since then, the loud and consistent message has been to “stay at home” and to only visit the doctor if necessary. Public health officials now fear that the “stay-at-home” message has inadvertently caused another health crisis—a dangerous drop in childhood vaccinations.

After nearly 2 weeks in a neonatal intensive care unit, a newborn baby was discharged to home with a prescription for liquid phenobarbital (20 mg per 5 mL) twice a day to prevent seizures. Before leaving the hospital, the baby’s doctor reviewed the prescription with the parents. He made sure the parents knew the baby’s dose (6.5 mg) and how much of the liquid medicine to give the baby for each dose (1.6 mL).

Parents should be able to assume that the schools their children attend have a full-time nurse on site every day, but many do not. While the American Academy of Pediatrics (AAP)1 and the National Association of School Nurses (NASN)2 call for every school to have at least one full-time registered nurse on site all day, little has been done to make this a reality. Currently, only half of American schools have a full-time nurse on site every day.3,4 Thirty percent of schools have a part-time nurse, and nearly 20% do not have a school nurse at all.3,4 As schools contend with tight budgets, some nurses have been laid off, and many have been asked to cover multiple schools within the same school district. 

Medicines are a leading cause of accidental poisonings in young children. When we think about this, older babies and toddlers who can scoot, crawl, walk, and/or climb come to mind. Older babies and toddlers are curious and explore their world by “mouthing” the items they find. If they see something that looks interesting, they often reach for it or climb to it. Therefore, it is important to keep medicines and other potentially toxic products up and away and out of the sight and reach of children.

Caregivers of small children who are either hospitalized or visiting someone in the hospital should be aware of an unsuspecting source of choking. The small object is called a disinfection cap and is commonly used in the healthcare setting as a barrier on an intravenous port. The small cap has a foam sponge inside saturated with alcohol to help prevent infection. However, these brightly colored caps may be attractive to young children and could be a potential choking hazard.

Have you ever thought about where medicines are kept in your home through the eyes of your child? Medicines left on counters, nightstands, in purses and bags, or on the ground are easily within reach of a young child. What's more, many medicines are brightly colored and look like candy, making them appetizing to children.

A toddler was admitted to the hospital after taking an overdose of Quillivant XR (methylphenidate). This medicine is used to treat attention deficit hyperactivity disorder (ADHD). It had been prescribed for the toddler's older brother.

Page 1 of 5

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work